Illinois, 2006Damaging Winds and Strong Wind in Illinois, June 21, 2006
June 21, 2006 · NWS LOT · 5 events in 4 counties and zones
4 thunderstorm wind, 1 strong wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 21, 2:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT WED JUN 21 2006
.DISCUSSION FOR AFTERNOON ZFP/GRIDS...
318 PM CDT
FOCUS ON SHORT TERM CONVECTIVE TRENDS/SEVERE POTENTIAL.
COMPLEX EVOLUTION TO CONVECTION INITIATION THIS AFTERNOON. SERIES OF
WEAK MID LEVEL VORTICES PROPAGATING ACROSS IA/SRN WI/NRN IL...OVER
INCREASINGLY UNSTABLE AIR MASS THIS AFTERNOON. 18 UTC SOUNDINGS FROM
DVN AND ILX INDICATE 3000-3500 J/KG OF CAPE AVAILABLE...WITH ONLY
30-40 J/KG OF CIN TO OVERCOME. 0-6 KM SHEAR ON THE ORDER OF 45-50
KTS PER SOUNDINGS/PROFILERS WITH 65 KT 500 HPA JET STREAK
APPROACHING...AND DEEP UNIDIRECTIONAL WIND PROFILE ALL POINTING
TOWARD SUBSTANTIAL SVR THREAT ESPECIALLY DAMAGING WINDS.
HOWEVER...BROAD SOUTHWEST LOW LEVEL FLOW PROVIDING LITTLE IN WAY OF
ORGANIZED CONVERGENCE TO TRIGGER CONVECTIVE INITIATION SO FAR...AND
APPEARS THREAT MAY BE HIGHER FARTHER EAST INTO INDIANA WHERE EASTERN
EXTENT OF WARM FRONT MORE NOTABLE AND A LITTLE MORE TIME TO WORK ON
CAP AHEAD OF SHORT WAVE. COMPLICATIONS CONTINUE THOUGH...AS STORMS
FIRING ALONG COLD FRONT ACROSS SOUTHEAST IA...AND DESPITE REDUCED
INSTABILITY ACROSS NORTHWEST IL BEHIND DEPARTING VORT...THE
POTENTIAL FOR SOME LOW LEVEL RECOVERY AND IMPRESSIVE DEEP LAYER
SHEAR SUPPORT CONTINUATION OF SVR THREAT. WILL MAINTAIN SVR WATCH AT
THIS TIME.
REMAINDER OF FORECAST REALLY APPEARS TO BE IN GOOD SHAPE. FRONT SAGS
THROUGH FCST AREA LATER TONIGHT...AND HANGS UP ACROSS SOUTHERN PARTS
OF CWA AS IT BECOMES ORIENTED MORE PARALLEL TO MID/UPPER LEVEL WIND
FIELD. CHC POPS REMAIN VALID ESPECIALLY ACROSS SOUTHERN COUNTIES
THURSDAY INTO THURSDAY NIGHT AS SEVERAL WEAKER VORTS RIPPLE THROUGH
SOUTHERN PERIPHERY OF MID LEVEL TROUGH EASTERN CANADA. FRONT FINALLY
PUSHES SOUTH BY FRIDAY MORNING...AS SFC HIGH BUILDS OVER UPPER
LAKES...WITH DRIER NORTHEAST FLOW INTO NRN IL/IND. SFC RIDGE THEN
STRETCHES ACROSS GREAT LAKES REGION THIS WEEKEND AS FRONT CONTINUES
TO SETTLE THROUGH OH VLY...SETTING UP DRY/COOLER CONDITIONS. GFS
BRINGS WAVE THROUGH UPPER MIDWEST/NRN LAKES SAT NGT AND
SUNDAY...TOUGH CUTS IT OFF/WEAKENS IT NORTH OF FCST AREA. WITH DRIER
LOW LEVEL ANTICYCLONIC FLOW OFF LAKE WILL NOT ADD PRECIP AT THIS
TIME...BUT WILL KEEP CHC POPS NORTH OF WI/IL BORDER FOR THIS.
TEMP WISE...GOING FORECAST APPEARS TO HAVE THINGS WELL IN HAND WITH
ONLY MINOR TWEAKS MADE IN SHORT TERM MAX/MIN NUMBERS.
RATZER
&&
.AVIATION DISCUSSION REGARDING 18Z TAFS...
POTENTIALLY EXPLOSIVE CONVECTIVE SITUATION THROUGH AFTERNOON HOURS
AS AIRMASS DESTABILIZES AND MID LEVEL WINDS INCREASE. WHILE NO TSTMS
NEAR TAF SITES AT 18Z EXPECT CONVECTION TO DEVELOP RAPIDLY BY MID
AFTERNOON. HAVE INSERTED TEMPO FOR TSTMS THROUGH MID AFTN HRS AND
WILL UPDATE TAFS WHEN MORE CERTAIN LOCATION AND MOVEMENT OF CELLS
EVIDENT. SW WINDS INCR AND LKLY GUSTING INTO THE LOW 20S DURING THE
AFTERNOON. MAIN CONCERN FROM TSTMS WILL BE GUSTY WINDS AND TO A
LESSER EXTENT HAIL. THREAT SHOULD EBB BY 00Z AS STORMS MOVE RAPIDLY
EASTWARD. REMAINDER OF NIGHT INTO THUR MORNING SHOULD SEE VRF CONDS
WITH LOCAL HAZE POCKETS 08Z-13Z. KL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...SVR TSTM WATCH 527 THROUGH 23Z.
.IN...SVR TSTM WATCH 527 THROUGH 23Z.
.LM...SVR TSTM WATCH 527 THROUGH 23Z.
&&
Hazardous weather outlook, Jun 21, 3:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT WED JUN 21 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-220930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT WED JUN 21 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.
SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA LATE THIS AFTERNOON. THESE STORMS WILL BE MOST
CAPABLE OF PRODUCING SEVERE WEATHER THROUGH THE EARLY EVENING
HOURS...WHEN INSTABILITY IS GREATEST. THERE IS A CHANCE FOR
ADDITIONAL THUNDERSTORMS DURING THE OVERNIGHT AS A COLD FRONT SLOWLY
MOVES THROUGH THE AREA...BUT THE THREAT OF SEVERE WEATHER IS
EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS.
THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY AND THURSDAY EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE FROM
NEAR STREATOR...TO CHICAGO HEIGHTS...TO PORTAGE INDIANA. THE MAIN
THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THROUGH WEDNESDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-220930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT WED JUN 21 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
LAKE MICHIGAN THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY ACROSS SOUTHERN LAKE
MICHIGAN.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
Strong Wind, Cook
- When
- June 21, 3:30 PM CST
- Where
- Cook forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
A gust to 48 mph blew a small empty aircraft that was tied down into a fence. A Boeing 737 jet was moved 10 feet by the winds as passengers were exiting the jet. No injuries were reported.
Thunderstorm Wind, Grundy
- When
- June 21, 4:23 PM CST
- Where
- Grundy County, 2 mi W of Mazon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.233, -88.467
A 2 1/2 foot diameter tree was blown down near the intersection of Grand Ridge and Ward Roads.
Thunderstorm Wind, Grundy
- When
- June 21, 4:27 PM CST
- Where
- Grundy County, 3 mi S of Mazon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.183, -88.433
Two trees, each one foot in diameter, were blown down at Dwight and Gardner Roads.
Thunderstorm Wind, Will
- When
- June 21, 4:40 PM CST
- Where
- Will County, 4 mi E of Wilmington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.317, -88.067
Several trees were blown down along West Thornton Road.
Thunderstorm Wind, Kankakee
- When
- June 21, 5:15 PM CST
- Where
- Kankakee County, Manteno
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.250, -87.833
Tree limbs, crops and utility poles were blown down.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, June 21 to 22, 20061 death · 1 injured · $6.4 million · F2 · 57 events
- Flash Flooding and Flooding in Ohio, June 21 to 23, 20061 death · $199 million · 24 events
- Tornado in Florida, June 21, 20063 injured · $500,000 · F2 · 1 event
- Lightning Strike in Colorado, June 21, 20061 death · 1 event
- Hail and Damaging Winds in Ohio, June 21, 2006$2.3 million · 1.75 in hail · 26 events
- Tornadoes and Hail in Oklahoma, June 21, 2006$792,000 · F1 · 11 events
- Hail and Damaging Winds in Michigan, June 21, 20061 injured · $533,000 · 1.75 in hail · 35 events
- Hail and Damaging Winds in Nebraska, June 21, 2006$865,000 · 3 in hail · 9 events
- Hail and Damaging Winds in Wisconsin, June 21, 2006$240,000 · 65 kt wind · 33 events
- Hail and Damaging Winds in Indiana, June 21, 2006$150,000 · 2 in hail · 27 events
- High Wind in Texas, June 21, 2006$320,000 · 63 kt wind · 2 events
- Flash Flooding in Michigan, June 21, 2006$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511818, 5511814, 5511815, 5511816, 5511817.